North Dakota, 2015

High Wind in North Dakota, August 22 to 23, 2015

August 22 to 23, 2015 · NWS BIS · 18 events in 18 counties and zones

Strong winds developed in the afternoon and evening hours in the wake of a passing cold front. The strongest winds were reported over southwest into parts of central North Dakota where the greatest pressure rises were noted.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong winds developed in the afternoon and evening hours in the wake of a passing cold front. The strongest winds were reported over southwest into parts of central North Dakota where the greatest pressure rises were noted. The highest wind gusts of 70 mph were reported near Hazelton, in Emmons County. This was an anonymously deep mid level low for the time of year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 22, 2:32 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 22, 2:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
332 PM CDT SAT AUG 22 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 333 PM CDT SAT AUG 22 2015

WILL UPGRADE THE WIND ADVISORY TO A HIGH WIND WARNING SOUTH
CENTRAL FOR THE REST OF THE AFTERNOON AND THIS EVENING. MODEL
SOUNDINGS SHOW THE BEST MOMENTUM TRANSFER WILL BEGIN LATE THIS
AFTERNOON AND THIS EVENING SOUTH CENTRAL. WITH THE DRY SLOT
SHOWING UP IN SAT IMAGES FEEL THIS WILL BE REALIZED MAINLY EARL
THIS EVENING SOUTH CENTRAL. OTHERWISE REMAINDER OF THE ADVISORY
REMAINS IN EFFECT FOR THIS EVENING NORTH THROUGH THE EAST.

ON SUNDAY...WINDS WILL BE GREATLY DIMINISHED AND SKIES WILL BE
CLEARING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 333 PM CDT SAT AUG 22 2015

THE STRONG LOW PRESSURE SYSTEM ASSOCIATED WITH THE WINDY AND SHOWERY
DAY SATURDAY AND SATURDAY NIGHT...WITH WINDS CONTINUING
SUNDAY...WILL BE EXITING THE REGION. THEN A WESTERN RIDGE BUILDS
BRINGING SEASONABLE AUGUST WEATHER TO OUR AREA THROUGH THE UPCOMING
WEEK.

SUNDAY EVENING THE STRONG LOW PRESSURE SYSTEM IS FORECAST TO BE
CENTERED OVER SOUTHWESTERN ONTARIO...WITH HIGH PRESSURE SETTLING
OVER THE DAKOTAS THROUGH THE NIGHT. LIGHT WINDS AND CLEAR SKIES WILL
ALLOW TEMPERATURES TO DROP INTO THE 40S ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA...WITH A FEW AREAS POSSIBLY DIPPING INTO THE
UPPER 30S.

THE BUILDING WESTERN RIDGE WILL BRING A WARMING TREND...WITH HIGHS
MONDAY FROM 70 TO 80...TO 80 TO 90 BY THURSDAY. ON THURSDAY AND
FRIDAY THERE IS A CHANCE OF THUNDERSTORMS WITH SOME UPPER LEVEL
ENERGY IMPULSES MOVING THROUGH THE RIDGE ACROSS THE CENTRAL
ROCKIES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 333 PM CDT SAT AUG 22 2015

HAZARDS TO AVIATION INCLUDE STRONG WEST TO NORTHWEST SURFACE WINDS
AND MVFR TO LOCAL IFR CONDITIONS IN SHOWERS. DEEP SURFACE LOW OVER
EASTERN NORTH DAKOTA WILL MOVE NORTHEAST BRINGING STRONG AND
GUSTY NORTHWEST WINDS OF 25 TO 45 KTS ACROSS WEST AND CENTRAL
NORTH DAKOTA. MVFR TO LOCAL IFR CONDITIONS IN CLOUDS AND SHOWERS
IMPROVING TO VFR AFTER 06Z MOST AREAS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NDZ018>020-031>035-040>046.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NDZ001-009-017.

WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR NDZ002>005-010>013-
021>023-025-036-037-047-048-050-051.

&&

SHORT TERM...WAA
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Aug 22, 5:36 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
636 AM CDT SAT AUG 22 2015

NDZ031>033-040-041-043-044-231145-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
536 AM MDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WING WARNING IS IN EFFECT THROUGH THIS EVENING. WIND GUSTS
TO 60 MPH ARE EXPECTED. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

WIDESPREAD RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE FORECAST
TODAY INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY THROUGH
FRIDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-231145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
636 AM CDT SAT AUG 22 2015 /536 AM MDT SAT AUG 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR NORTHWEST AND CENTRAL NORTH
DAKOTA TODAY INTO TONIGHT. WIND GUSTS OF 45 TO 55 MPH ARE
EXPECTED INTO TONIGHT. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

WIDESPREAD RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE FORECAST
TODAY INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY THROUGH
FRIDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, Aug 22, 1:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
204 PM CDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HIGH SUST WINDS  2 NW HETTINGER          46.02N 102.66W
08/22/2015  M40 MPH          ADAMS              ND   ASOS

&&

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Burleigh

When
August 22, 3:00 PM CST to August 23, 1:00 AM CST
Where
Burleigh forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Long Lake RAWS reported a wind gust of 59 mph.

High Wind, Adams

When
August 22, 3:00 PM CST to 11:00 PM CST
Where
Adams forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported a wind gust of 62 mph.

High Wind, Sioux

When
August 22, 3:00 PM CST to August 23, 1:00 AM CST
Where
Sioux forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
RAWS

Tatanka Prairie RAWS reported a sustained wind of 43 mph.

High Wind, Oliver

When
August 22, 3:00 PM CST to August 23, 1:00 AM CST
Where
Oliver forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Center CWOP reported a sustained wind of 41 mph.

High Wind, Grant

When
August 22, 3:00 PM CST to August 23, 1:00 AM CST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
RAWS
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Sustained winds are estimated for southern Grant County based upon the report at Tatanka Prairie RAWS in Sioux County.

High Wind, Morton

When
August 22, 3:00 PM CST to August 23, 1:00 AM CST
Where
Morton forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet

Sustained winds are estimated for northern Morton County based upon the Center CWOP report in Oliver County.

High Wind, Bowman

When
August 22, 3:00 PM CST to 10:00 PM CST
Where
Bowman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Wind gusts are estimated for eastern Bowman County based upon the Hettinger ASOS report in Adams County.

High Wind, Hettinger

When
August 22, 3:00 PM CST to 10:00 PM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Wind gusts are estimated for southern Hettinger County based upon the Hettinger ASOS report in Adams County.

High Wind, Slope

When
August 22, 3:00 PM CST to 10:00 PM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

There were high winds in neighboring Bowman County.

High Wind, Stark

When
August 22, 3:00 PM CST to 10:00 PM CST
Where
Stark forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Billings

When
August 22, 3:00 PM CST to 10:00 PM CST
Where
Billings forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High winds were reported in neighboring Stark County.

High Wind, Golden Valley

When
August 22, 3:00 PM CST to 10:00 PM CST
Where
Golden Valley forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High winds estimated based on neighboring county reports.

High Wind, McLean

When
August 22, 6:00 PM CST to August 23, 12:00 AM CST
Where
McLean forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Garrison ASOS reported a wind gust of 58 mph.

High Wind, Emmons

When
August 22, 6:00 PM CST to August 23, 1:00 AM CST
Where
Emmons forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

A 14 inch diameter tree was uprooted and fell on a car.

High Wind, Mercer

When
August 22, 6:00 PM CST to August 23, 12:00 AM CST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Sustained winds are estimated for northeast Mercer County based upon the Garrison ASOS report in McLean County.

High Wind, Dunn

When
August 22, 6:00 PM CST to August 23, 12:00 AM CST
Where
Dunn forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

There were high winds in neighboring Stark County.

High Wind, Stutsman

When
August 22, 7:00 PM CST to August 23, 2:00 AM CST
Where
Stutsman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Jamestown Airport ASOS reported a wind gust of 59 mph.

High Wind, Kidder

When
August 22, 7:00 PM CST to August 23, 1:00 AM CST
Where
Kidder forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Adjacent counties of Burleigh and Stutsman had high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595933, 595935, 595936, 595937, 599591, 599592, 599607, 599653, 599792, 599793, 599794, 599795, 595944, 595945, 599606, 599791, 595934, 599796.